The addition of highly active antiretroviral therapy to the complex regimens used to treat HIV-infected persons has extended the lives of millions. Despite the proven benefits of antiretroviral therapy, adverse events can occur with its use. These reactions can be separated into several distinct categories: mitochondrial dysfunction, metabolic abnormalities, hematologic complications, and allergic reactions. Drug-associated complications can be particularly challenging to treat when they occur in pediatric HIV patients. Care providers who manage HIV-infected children have to be cognizant of these complications when patients present with symptoms because some can mimic manifestations of HIV infection itself. These adverse reactions are neither uncommon nor unexpected, and discontinuation of the inciting agent is not always mandated. But every effort must be made to address them when they do occur so that adequate treatment is given in a timely manner.
|Original language||English (US)|
|State||Published - Oct 2006|
All Science Journal Classification (ASJC) codes
- Infectious Diseases
- Antiretroviral therapy
- Toxicity, drug-related